Question

I am 54, female, 52 and 100lbs. For at least the last two yrs, losing hair, cold-sensitive, irritable, fatigued, cant concentrate, dry hair, brittle nails, headaches, weird vision issues either blurred or double intermittently and a dry cough. Thyroid labs are consistently high T3, low T4, TSH all over the map and PTH double top of normal range. Doc gave me 25mcg levothyroxine for 6 mo. And then took me off of it, said thyroid is stable. Hair loss worsened and having some pretty bad bone pain. Osteoporosis dx 2012, HIV 1996, atripla for 7 yrs and done well, CD4 is over 500 and vl undetectable. I have some night sweats, not hot flashes, drenching sweat. MRI showed some white matter and some degeneration nothing else, thyroid ultrasound showed many nodules </= 3mm. Doc said the ultrasound results are reassuring and no further follow-up is needed. Put me back on 25mcg levothyroxine. I feel horrible. I dont eat, I cant sleep I cant get up and I am in tears. Primary doc said the endocrine doc did a thorough work-up and she is unable or unwilling to look further. Other labs showed low iron, but calcium and VitD low/normal. RBC 3.2 and WBC 2.8. I have an array of tiny red spots on my arms and legs too. Both docs said go see HIV doc which, I have noticed, tends to be a standard phrase of every doc I have seen when they cant figure out something, they blame the HIV and try to shuffle me to HIV doc. So, do I pursue another endocrinologist opinion, see the HIV doc or limp around on my dodgy hip and avoid people in general? I have never felt so awful so consistently for so long in my life.

Answer

You need to see another endocrinologist. Given your current HIV status and response, your complaints are unlikely to be completely the result of HIV infection.